Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Indianapolis, IN

April 1, 2012Delaware County, Indiana

NWS Indianapolis, IN issued this special weather statement at Apr 1, 2012, 9:28 PM EDT for Delaware County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2012, 9:28 PM EDT (01:28 UTC)
Expired
Apr 1, 2012, 10:15 PM EDT
In force
47 min
Issued by
NWS Indianapolis, IN

County Delaware County, IN

The radar

The Indianapolis radar (KIND), 98 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

133 
WWUS83 KIND 020128
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
928 PM EDT SUN APR 1 2012

INZ041-042-049-020215-
DELAWARE-HENRY-RANDOLPH-
928 PM EDT SUN APR 1 2012

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN DELAWARE...NORTHEASTERN
HENRY AND SOUTHWESTERN RANDOLPH COUNTIES UNTIL 1015 PM EDT...

AT 925 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MUNCIE...MOVING SOUTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PRAIRIE CREEK RESERVOIR...
  PARKER CITY...
  MOUNT SUMMIT...
  SUMMIT LAKE STATE PARK...
  BLOUNTSVILLE...
  MOORELAND...
  LOSANTVILLE...
  MODOC...

&&

LAT...LON 4000 8490 4000 8519 3988 8520 3987 8521
      3985 8521 3984 8522 4017 8558 4017 8557
      4026 8533 4001 8488
TIME...MOT...LOC 0128Z 310DEG 22KT 4013 8531

$$

AB/RYAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Apr 1, 9:07 PM EDT, 21 minutes earlier.

Area forecast discussion, Apr 1, 9:07 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
907 PM EDT SUN APR 1 2012

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
A FRONTAL SYSTEM IS EXPECTED TO MEANDER ACROSS THE LOCAL AREA
THROUGH TUESDAY NIGHT. THE FRONT WILL GET A SHOVE FARTHER SOUTH
TOWARDS THE MIDDLE OF THE WEEK AS A LOW PRESSURE ZONE MOVES THROUGH
THE TENNESSEE VALLEY. IN THE WAKE OF THIS LOW...HIGH PRESSURE IS
EXPECTED TO MOVE INTO THE AREA THROUGH THE END OF THE WEEK. ANOTHER
FRONTAL SYSTEM MAY APPROACH THE AREA FROM THE WEST LATE NEXT WEEKEND.

&&

.NEAR TERM /OVERNIGHT/...

ISOLATED CONVECTION HAS FINALLY FIRED ALONG THE FRONTAL BOUNDARY
AND IN THE VICINITY OF A WEAK UPPER LEVEL VORT ACROSS THE NORTHERN
FORECAST AREA. IN ABSENCE OF MORE SIGNIFICANT BL SHEAR...STORMS
ARE PULSING IN INTENSITY BUT REMAINING BELOW SEVERE LEVELS. THE
REMNANTS OF THE CAPPING INVERSION AND AVAILABLE CONVECTIVE
INHIBITION ARE LIKELY HELPING TO LIMIT CONVECTIVE INTENSITY AND
COVERAGE.

HAVE READJUSTED POPS FOR THE REMAINDER OF THE EVENING TO FOCUS 30
POPS ACROSS EASTERN SECTIONS OF THE FORECAST AREA WHERE CURRENT
CONVECTION LIKELY TO IMPACT. THESE STORMS WILL MOVE SOUTHEAST AT
20-25KTS AND SHOULD BE OUT OF THE EASTERN COUNTIES AROUND OR
SHORTLY AFTER MIDNIGHT. WHILE STORMS WILL BE CAPABLE OF SMALL HAIL
AND HEAVY RAINFALL...OVERALL SEVERE THREAT LOOKS GREATLY
DIMINISHED FOR THE EVENING WITH PRESENCE OF THE REMNANT CAP STILL
IN PLACE. HAVE REMOVED POPS FROM WESTERN COUNTIES WHERE ATMOSPHERE
IS LESS FAVORABLE FOR CONVECTIVE DEVELOPMENT. FRONTAL BOUNDARY
WILL CONTINUE TO DROP SOUTH OVERNIGHT OT NEAR THE OHIO RIVER BY
DAYBREAK. ONCE THE UPPER LEVEL VORT MOVES AWAY TO THE EAST AFTER
MIDNIGHT HOWEVER...NOT EXPECTING ANY ADDITIONAL CONVECTIVE
DEVELOPMENT WITH LITTLE APPRECIABLE FORCING LEFT. TWEAKED TEMPS UP
A DEGREE AND BUMPED UP CLOUD COVERAGE JUST A BIT OVERNIGHT AS
WELL. MAY SEE LOCALIZED PATCHY FOG DEVELOP TOWARDS DAYBREAK WITH
LEFTOVER LOW LEVEL MOISTURE PRESENT.

ZONE AND GRID UPDATES OUT.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
MODEL DATA SUGGEST UPPER RIDGING SHOULD HOLD ACROSS THE OHIO VALLEY
INTO THE MIDDLE OF THE WEEK...ALTHOUGH THE RIDGE MAY TEMPORARY
FLATTEN AT TIMES BY DISTURBANCES COMING OUT OF THE NORTHWEST AND BY
AN UPPER LOW THAT IS EXPECTED TO SLOWLY MOVE INTO THE PLAINS BY THE
MIDDLE OF NEXT WEEK.

COLD FRONT THAT WILL BE DROPPING SOUTH THROUGH THE AREA TONIGHT IS
EXPECTED TO STALL OUT OVER OR NEAR THE SOUTHWEST ZONES ON MONDAY.
DON/T REALLY SEE MUCH IN THE WAY OF UPPER SUPPORT FOR PRECIPITATION
ON MONDAY...HOWEVER THE MODELS DO SUGGEST AN INSTABILITY AXIS NEAR
THE FRONTAL ZONE. WILL GO WITH SMALL CHANCE POPS OVER THE SOUTHWEST
ZONES FOR MONDAY AFTERNOON.

WARM ADVECTION EXPECTED TO DEVELOP MONDAY NIGHT AHEAD OF AN
APPROACHING SURFACE LOW PRESSURE ZONE. LIFT FROM THE WARM ADVECTION
COUPLED WITH STEEP MID LEVEL LAPSE RATE MAY RESULT IN SOME
CONVECTION. WILL GO WITH CHANCE POPS ALL AREAS MONDAY NIGHT. WILL
CONTINUE WITH CHANCE POPS ON TUESDAY AND TUESDAY NIGHT AS SURFACE
LOW AND TRAILING COLD FRONT MOVE THROUGH.

THERE ARE SOME DIFFERENCES IN THE MODELS WITH RESPECT TO HOW FAR
FRONT GETS SHOVED TO THE SOUTH BY WEDNESDAY...BUT THE MAJORITY OF
THE ENSEMBLE DATA SUGGEST PRECIPITATION CHANCES BY WEDNESDAY ARE
DIMINISHING...ESPECIALLY IN THE NORTH. WILL BEGIN TAKING THE POPS
OUT OF THE FORECAST IN THE NORTH FOR NOW...AND LEAVE THEM GOING IN
THE SOUTH.

PROGGED LOW LEVEL THICKNESSES GENERALLY SUPPORT THE GFS MOS GUIDANCE
UNTIL TUESDAY...WHERE THE GUIDANCE LOOKS TOO WARM. WILL NUDGE DOWN
THE HIGHS TUESDAY AND THE LOWS TUESDAY NIGHT SEVERAL DEGREES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WEDNESDAY NIGHT AND THURSDAY A FRONTAL SYSTEM ASSOCIATED WITH AN
UPPER LEVEL CUTOFF LOW WILL MOVE EAST FROM THE PLAINS AND BRING
CHANCES FOR THUNDERSTORMS TO THE AREA. IT LOOKS LIKE THE FRONT WILL
REMAIN SOUTH OF THE AREA SO WILL KEEP HIGHEST CHANCES IN THE SOUTH
AND TAPER LOWER TO THE NORTH. SOME DISAGREEMENT BETWEEN THE ECMWF
AND GFS ON THE HANDLING OF THE UPPER LOW WITH THE GFS BRINGING IT
FURTHER NORTH AND ACROSS THE AREA AND THE ECM MOVING IT THROUGH THE
SOUTHEASTERN US. ECM HAS THE BACKING OF THE ENSEMBLES AND THUS
PREFER TO LEAN TOWARD IT/S SOLUTION FOR THURSDAY NIGHT AND FRIDAY
AND THUS WILL GO DRY THOSE DAYS. RIDGING BUILDS IN AND DRY WEATHER
UNTIL ANOTHER FRONTAL SYSTEM HEADS THROUGH THE NORTHERN GREAT LAKES
AT THE END OF THE WEEKEND. TEMPERATURES IN THE 60S FOR HIGHS AND
UPPER 30S TO 40S FOR LOWS FROM THE INITIALIZATION LOOK GOOD.

&&

.AVIATION /DISCUSSION FOR 020000Z TAFS/...

SCATTERED TSRA EARLY MAY PROVIDE BRIEF MVFR OR BELOW DURING THE
EVENING...THEN MVFR CONDITIONS EXPECTED AT MOST SITES OVERNIGHT. VFR
WILL RETURN FOR MUCH OF THE DAY MONDAY.

CURRENT CONVECTIVE PARAMETERS AND MODEL FORECASTS INDICATE ONLY
SCATTERED CONVECTION POSSIBLE ACROSS CENTRAL INDIANA THROUGH 04-06Z
OR SO. WILL WATCH RADAR TRENDS...BUT FOR NOW ONLY PLAN TO INCLUDE A
CB MENTION. OF COURSE ANY SITE THAT DOES ENCOUNTER A TSRA COULD SEE
MVFR OR BELOW FOR A BRIEF PERIOD.

AS A COLD FRONT SETTLES SOUTH ACROSS THE SITES TONIGHT...COOLER AIR
WILL MOVE IN ON NORTHEAST WINDS. THIS SHOULD SET THE STAGE FOR SOME
MVFR FOG AT MOST SITES. WITH A NORTHEAST WIND KIND MAY MISS OUT ON
THE FOG. MODELS SHOW THE WORST FOG ACROSS KHUF/KBMG...WHERE SOME
STRATUS MAY ALSO FORM.

HEATING/MIXING ON MONDAY SHOULD BREAK UP ANY CEILINGS AND FOG
LEAVING BEHIND VFR CONDITIONS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JAS
NEAR TERM...RYAN
SHORT TERM...JAS
LONG TERM....CP
AVIATION...50
Hazardous weather outlook, Apr 1, 8:49 PM EDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
849 PM EDT SUN APR 1 2012

INZ021-030-031-037>042-047>049-055>057-064-065-072-021000-
CARROLL-CLINTON-HOWARD-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-
RANDOLPH-MARION-HANCOCK-HENRY-JOHNSON-SHELBY-RUSH-BARTHOLOMEW-
DECATUR-JENNINGS-
849 PM EDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS THIS EVENING.

HAZARDS: MAIN THREATS WILL BE HAIL AND LIGHTNING. ADDITIONAL
THREATS INCLUDE GUSTY WINDS AND BRIEF HEAVY RAINFALL. AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE THIS EVENING...MAINLY NORTHEAST OF
INDIANAPOLIS.

TIMING: THROUGH 1 AM.

DISCUSSION: SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AS
A FRONTAL BOUNDARY SAGS SOUTH ACROSS THE REGION. THUNDERSTORMS
WILL DIMINISH AFTER MIDNIGHT AS THE FRONT DROPS TO NEAR THE OHIO
RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AT TIMES MONDAY NIGHT
THROUGH THURSDAY. WHILE WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED...AN ISOLATED STRONG STORM CANNOT BE RULED OUT. BRIEF
HEAVY RAINFALL AND DANGEROUS LIGHTNING CAN BE EXPECTED FROM ANY
THUNDERSTORM THAT DEVELOPS.

DISCUSSION: A PERSISTENT FRONTAL BOUNDARY IN THE REGION MAY SPARK
THUNDERSTORMS AT TIMES THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-036-043>046-051>054-060>063-067>071-021000-
WARREN-TIPPECANOE-FOUNTAIN-MONTGOMERY-VERMILLION-PARKE-PUTNAM-
HENDRICKS-VIGO-CLAY-OWEN-MORGAN-SULLIVAN-GREENE-MONROE-BROWN-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-
849 PM EDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HAZARDS: NONE.

TIMING: NONE.

DISCUSSION: A FRONTAL BOUNDARY WILL SAG ACROSS THE REGION
TONIGHT...WITH SCATTERED THUNDERSTORMS THIS EVENING TO THE NORTH
AND EAST OF INDIANAPOLIS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AT TIMES MONDAY NIGHT
THROUGH THURSDAY. WHILE WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED...AN ISOLATED STRONG STORM CANNOT BE RULED OUT. BRIEF
HEAVY RAINFALL AND DANGEROUS LIGHTNING CAN BE EXPECTED FROM ANY
THUNDERSTORM THAT DEVELOPS.

DISCUSSION: A PERSISTENT FRONTAL BOUNDARY IN THE REGION MAY SPARK
THUNDERSTORMS AT TIMES THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Local storm report, Apr 1, 9:28 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
928 PM EDT SUN APR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             MUNCIE                  40.20N  85.39W
04/01/2012  E0.75 INCH       DELAWARE           IN   PUBLIC

&&

EVENT NUMBER IND1200139

MDR
Special weather statement, Apr 1, 9:28 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
928 PM EDT SUN APR 1 2012

INZ041-042-049-020215-
DELAWARE-HENRY-RANDOLPH-
928 PM EDT SUN APR 1 2012

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN DELAWARE...NORTHEASTERN
HENRY AND SOUTHWESTERN RANDOLPH COUNTIES UNTIL 1015 PM EDT...

AT 925 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MUNCIE...MOVING SOUTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PRAIRIE CREEK RESERVOIR...
  PARKER CITY...
  MOUNT SUMMIT...
  SUMMIT LAKE STATE PARK...
  BLOUNTSVILLE...
  MOORELAND...
  LOSANTVILLE...
  MODOC...

&&

LAT...LON 4000 8490 4000 8519 3988 8520 3987 8521
      3985 8521 3984 8522 4017 8558 4017 8557
      4026 8533 4001 8488
TIME...MOT...LOC 0128Z 310DEG 22KT 4013 8531

AB/RYAN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 9:32 PM EDTSpecial Weather StatementINDHamilton43 min
Apr 1, 9:42 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Henry, Madison33 min
Apr 1, 9:52 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Marion23 min
Apr 1, 10:14 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Rush31 min
Apr 1, 10:16 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Marion, Shelby29 min
Apr 1, 10:44 PM EDTSevere Thunderstorm WarningINDRush31 min
Apr 1, 10:45 PM EDTSevere Thunderstorm WarningINDHancock, Marion, Shelby30 min
Apr 1, 11:09 PM EDTSevere Thunderstorm WarningINDDecatur, Rush36 min
Apr 1, 11:14 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Shelby46 min

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.